Erivedge…The Update….

I started out writing a diary of my journey, but after a week I really didn’t have much to tell, and decided that what I did have to tell would be better said in a post for you, when I first month was over.

If you are unfamiliar with my journey you can read more in the Too Erivedge or Not Post.

Erivedge or Vismodgib is a strong drug that alters the way in which cells divide, slowing down the growth or curing Basal Cell Carcinoma (until you stop taking the medication.)

After much consideration and consultation I decided to go ahead with the medication and tackle whatever side effects it may bring.

The first week or so brought no side effects that I could put my finger on. In fact the only painful thing I experienced was the wait in the hospital pharmacy for the tablets themselves. Who knew that some medications were kept under such lock and key.

I experienced a little bit of fatigue but nothing that I can definitely say was a side effect.

The days went on, and so did the tablets, but as the month drew to a close I started to feel some of the muscle cramps that I had been told about. These were not in my legs as I had been warned but across my stomach, lower back and chest. Really quite painful at times too. I found that they were making me catch by breath, and at times making breathing a little harder than it normally would be.

I also found that I had very little appetite, the taste of things didn’t change but my desire to eat them did. I found myself grazing on things that I fancied eating, (Mainly junk food).

These symptoms continued and started to take their toll, by the end of the supply and by this point, I was considering whether or not is was worth me continuing them. Mark and I went out for our anniversary at the beginning of December, the amount of pain I was in on the way there, whilst we were there and then on the way home was ridiculous. The cramps were awful and painkillers just would not shift or relieve the pain one little bit.

After all the soul searching I did before taking Erivedge, here I was again trying to decide whether it was worth me continuing. On one hand they were clearly having some sort of an effect on me, on the other hand although I didn’t feel bad everyday, I certainly did not feel good. I decided that the best way forward was to have a break, if they would allow me too, over the Christmas period.

I returned to The Northern Centre for Cancer Care in the first week of December and explained my concerns and the doctor very reluctantly let me go through with my break, giving me an appointment for the first day back after the Christmas break.

Christmas was amazing and we over indulged but still a month on I am experiencing nausea and cramps, along with rashes and headaches. I was initially led to think the side effects would only last a couple of weeks, so needless to say I was concerned. The last 8 weeks had been spent feeling sick and it felt like I was in the early stages of Pregnancy. (Which is all well and good if you are getting a baby at the end)

When I returned today I was very lucky to see the Professor that I had initially discussed the treatment with four years ago. Without me saying a word she asked me what the side effects were like. I explained everything to her along with telling her that I had agreed with her colleague that I would try them for another three months.

In her words the response was “are the benefits outweighing the negatives and has it affected your day to day living”. I thought about it for a short while and said no and yes it was affecting my daily life.

She explained that in general Gorlins patients do have a positive reaction to the Vismodgib (Erivedge), but from their findings people in my position have found taking the tablets very much a burden rather than a blessing. “If you have a BCC that needs treating and we can administer the treatment for a period of 6 months to cure that isolated area, then the Erivedge is perfect but in Gorlins patients, especially as young as yourself (me) then we have to ask ourselves is it really worth compromising your daily living.”

How refreshing that she said exactly what I was thinking…..

At the end of the day I had to make the decision between surgery every 6-7 months with two weeks of pain after it or getting up every morning and feeling like rubbish.

After a long discussion, we decided that for the time being this is not the correct course of treatment for me ar this point in time. I was more than happy to continue, but it was decided that until a dosage can be found that can be maintained for Gorlins patients then I would go on the waiting list for any other drug trials they have that may suit me. Exciting times ahead though as there is a possibility of a topical treatment in the not too distant future.

On top of these trials I have an appointment coming up soon with Dermatology who I will be discussing another preventative treatment with. It is not as strong as Erivedge but can be taken for longer periods of time and is clinically proven to reduce the growth of BCC’s.

The nausea continues and I feel like rubbish, but I am told this will ease in the next couple weeks. At least I know the end of the symptoms is coming and I can get back to normal, whatever normal is…..

XXXXX

Social Media

Leave a Reply

Your email address will not be published. Required fields are marked *